[Skip to Content]
[Skip to Content Landing]
Article
June 5, 1967

Emergence Delirium

Author Affiliations

From the Department of Anesthesia, University Hospitals, University of Iowa, Iowa City.; William K. Hamilton, MD, Department of Anesthesia, University Hospitals, University of Iowa, Iowa City, is editor of the Anesthesia Problem of the Month series.

JAMA. 1967;200(10):883. doi:10.1001/jama.1967.03120230135023
Abstract

Emergence delirium or excitement is a fairly common anesthetic problem, some possible consequences of which are exemplified in the following case report.

A 63.5-kg (140-lb) healthy 22-year-old man was scheduled to have a pedicle graft from his chest to an old burned area on his left hand. At 7 AM he was given, intramuscularly, morphine, 10 mg, and scopolamine, 0.4 mg. He was awake and still somewhat apprehensive when he arrived in the operating room at 8 AM. Anesthesia was induced at 8:15 with sodium thiopental, 250 mg, and maintained with halothane, nitrous oxide, and oxygen. By 10 he was in the recovery room having recovered swallowing and gag reflexes but unresponsive to verbal stimulation.

Two or three minutes later he was thrashing about sufficiently to partially detach the flap from his hand and disrupt the skin graft on his chest wall. He was returned to the operating room and

×